Users Online: 127 Home Print this page Email this page Small font sizeDefault font sizeIncrease font size  
Home | About us | Editorial board | Search | Ahead of print | Current issue | Archives | Submit article | Instructions | Subscribe | Contacts | Login 


RSACP wishes to inform that it shall be discontinuing the dispatch of print copy of JOACP to it's Life members. The print copy of JOACP will be posted only to those life members who send us a written confirmation for continuation of print copy.
Kindly email your affirmation for print copies to dranjugrewal@gmail.com preferably by 30th June 2019.

 

 
Table of Contents
LETTER TO EDITOR
Year : 2015  |  Volume : 31  |  Issue : 3  |  Page : 411-412

Does multiple transfusion history necessitate additional cross matching evaluation prior to subsequent transfusions?


1 Department of Neuroanaesthesia, Vikram Hospital, Bengaluru, Karnataka, India
2 Department of Neuroanaesthesia, Apollo Hospitals, Bengaluru, Karnataka, India

Date of Web Publication29-Jul-2015

Correspondence Address:
Veena Sheshadri
#58, 4th Cross, LIC Colony, Jayanagar 3rd Block (East), Bengaluru - 560 041, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0970-9185.161688

Rights and Permissions

How to cite this article:
Sheshadri V, Venkatesh KH. Does multiple transfusion history necessitate additional cross matching evaluation prior to subsequent transfusions?. J Anaesthesiol Clin Pharmacol 2015;31:411-2

How to cite this URL:
Sheshadri V, Venkatesh KH. Does multiple transfusion history necessitate additional cross matching evaluation prior to subsequent transfusions?. J Anaesthesiol Clin Pharmacol [serial online] 2015 [cited 2019 Jun 26];31:411-2. Available from: http://www.joacp.org/text.asp?2015/31/3/411/161688

Sir,

Multiple major surgical procedures often necessitate multiple transfusions, occasionally leading to formation of antibodies against non-ABO or rare blood groups such as Duffy, Kid, Kell, and Lutheran in the donor units. Such patients pose the challenge of finding compatible donor blood units for subsequent transfusions. We hereby discuss a 51-year-male patient with recurrent right falcine meningioma who was scheduled for re-exploration and excision through a right frontotemporoparietal craniotomy.

Preoperative laboratory investigations were unremarkable. Patient's blood group was A "positive," but crossmatching showed incompatibility with multiple donor samples. Indirect antihuman globulin test was positive. Red cell antibody screening showed antibody directed against the Duffy antigen (anti-Fya) and antigen typing revealed Duffy A ''negative'' (Fy [a−b+]) phenotype. Since allogenic transfusion was not feasible, acute normovolemic haemodilution (ANH) and autologous blood transfusion was planned.

Following induction and intubation, ANH was done. A volume of 1100 ml of whole blood was collected and stored at room temperature in three standard blood bags containing anticoagulant. Isotonic crystalloids and colloids were infused to maintain circulating blood volume. Balanced general anesthetic technique was employed. Surgical procedure was uneventful with a blood loss of about 1000 ml. Blood was transfused in the reverse order of collection. hemostasis. At the end of the procedure, patient's trachea was extubated. Postextubation, patient was conscious and obeying commands and left hemiparesis persisted. At discharge, he was conscious with persistent left sided hemiparesis.

The Duffy blood group system comprises of glycoprotein receptors present on the red cell membrane. There are four main Duffy phenotypes: Fy (a+b−), Fy (a+b+), Fy (a−b+), and Fy (a−b−). [1] Our patient had Fy (a−b+) phenotype possibly resulting from multiple transfusions during three previous surgeries. The anti-Fya antibody is an IgG alloantibody and when present in high titers is known to cause hemolytic transfusion reactions. [1] Hemolytic transfusion reaction due to anti-Fya antibody was described as early as 1952. [2] It was suggested that Fya antigen sensitization probably occurs only after many transfusions and there is a definite hazard if anti-Fya is present in the serum. Compton and Haber [3] have described that sensitization to Fya and formation of anti-Fya may occur even with single unit transfusion. In a review of Duffy blood group system, Marsh and Schmidt [4] have mentioned severe reactions to blood transfusion may be caused by incompatibility involving anti-Fya.

Blood conservation strategy is an important part of perioperative planning and management. In a study of 20 neurosurgical patients, [5] it was found that ANH was well tolerated hemodynamically, no osmolar changes occurred and no adverse effects on hemostatic mechanisms were observed. It was concluded that ANH is a safe blood conservation technique in patients undergoing intracranial surgeries.

The purpose of reporting this case is to highlight the importance of eliciting history of blood and blood product transfusions in the past and any incompatibility to multiple donor units during preoperative evaluation should prompt a search for minor blood group antigen systems, thus ensuring compatible transfusions. Anesthesiologists should be prepared for blood conservation and alternative transfusion strategies in such situations.

 
  References Top

1.
Reid ME, Lomas-Francis C. The Blood Group Antigen Facts Book. 2 nd ed. San Diego: Academic press; 2003. p. 278-89.  Back to cited text no. 1
    
2.
Hutcheson JB, Haber JM, Kellner A. A hazard of repeated blood transfusions; hemolytic reaction due to antibodies to the Duffy (Fya) factor. J Am Med Assoc 1952;149:274-5.  Back to cited text no. 2
[PUBMED]    
3.
Compton A, Haber JM. The Duffy blood group system in transfusion reactions: A reviw of the literature and report of four cases. Blood 1960;15:186-91.  Back to cited text no. 3
[PUBMED]    
4.
Marsh WL, Schmidt PJ. Present status of the Duffy blood group system: Articles reviewed. Crit Rev Clin Lab Sci 1975;5:387-412.  Back to cited text no. 4
    
5.
Kiran Prasad KM, Devaragudi TS, Christopher R, Chandramouli BA, Umamaheswara Rao GS. Safety of acute normovolemic haemodilution with hydroxyethyl starch during intracranial surgery. Neurol India 2000;48:63-7.  Back to cited text no. 5
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
   References

 Article Access Statistics
    Viewed969    
    Printed17    
    Emailed0    
    PDF Downloaded146    
    Comments [Add]    

Recommend this journal